Missouri, 2005

Hail in Missouri, August 28, 2005

August 28, 2005 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 28, 9:37 AM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 28, 9:37 AM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1037 AM CDT SUN AUG 28 2005

.DISCUSSION...
BEST LAID PLANS...ALREADY SEEING STORM DEVELOPMENT IN NORTH CENTRAL
MISSOURI THANKS TO INTESECTION OF OUTFLOW BOUNDARIES.  NOT EXPECTED
A WHOLE LOT OF DEVELOPMENT WITH THIS AS AREA STILL NOT THAT
UNSTABLE...BUT WILL NEED TO PULL POPS BACK INTO LATE MORNING TIME
PERIOD.

PC
&&

.PREV DISCUSSION...
1000 AM...
DOING SOME REVISION TO AFTERNOON AND EVENING FORECASTS TO PULL
CHANCE POPS A LITTLE FURTHER EAST AND SOUTH ACROSS MY NORTHERN
FORECAST AREA. RUC SHOWING BEST INSTABILITY ACROSS THIS REGION
DURING THAT TIMEFRAME...AND WITH SHORT WAVE THAT IS CURRENTLY FROM
NEBRASKA INTO NORTHEAST COLORADO COMING CLOSER...IT SHOULD BE THE
ADDED IMPETUS TO GET SOMETHING BREWING. ALSO WATCHING LEFT OVER
OUTFLOW BOUNDARIES FROM EARLY MORNING CONVECTION FOR SIGNS OF
REGENERATION.

NOT OUT OF THE QUESTION...CONVECTION COULD AFFECT THE KANSAS CITY
AREA THIS AFTERNOON...ESPECIALLY IF CONVECTIVE TEMPS OF AROUND 90
CAN BE REACHED. WILL PUT IN SILENT 20 POPS FOR NOW AND KEEP AN EYE
ON HOW THINGS EVOLVE TO OUR NORTH AND WEST THE NEXT FEW HOURS.

PC

301 AM...
EARLY MORNING SURFACE ANALYSIS SHOWS A WEAK BOUNDARY STRETCHING FROM
EAST CENTRAL IOWA BACK ACROSS THE NORTHWEST TIP OF MISSOURI.
ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP IN THE VICINITY OF
THIS BOUNDARY...WHICH CORRELATES WELL WITH THE NAM-PROGGED 850MB
MOISTURE CONVERGENCE AXIS AND AREA OF WEAK ISENTROPIC LIFT ON THE
305K SURFACE. THIS AREA IS FORECAST TO SHIFT SLIGHTLY SOUTHEAST THIS
MORNING...SO WILL INCLUDE ISOLATED THUNDERSTORMS IN THE FORECAST
ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI UNTIL 15Z. MODEL
GUIDANCE NUMBERS HAVE COME IN A COUPLE OF DEGREES WARMER THAN
YESTERDAYS HIGH TEMPERATURES...BUT THINK AFTERNOON TEMPERATURES
WILL BE SIMILAR TO SATURDAYS READINGS. H85 TEMPS WILL COOL SLIGHTLY
AS THE GREAT LAKES UPPER LOW SNEAKS SLIGHTLY SOUTHEAST...AND WILL
ALSO HAVE SCATTERED CLOUDS AROUND TO LIMIT SUNSHINE...SO INCREASING
TEMPERATURES SEEMS UNREASONABLE. BOTH NAM AND GFS SOLUTIONS ARE
PROGGING A VORT LOBE TO SWING THROUGH THE BASE OF THE AFOREMENTIONED
GREAT LAKES LOW...AND MOVE ACROSS NORTHWEST MISSOURI THIS AFTERNOON
AND EVENING. WILL MAINTAIN LOW CHANCE POPS THERE FOR THIS
FEATURE...AS BOTH MODELS HAVE BEEN FAIRLY PERSISTENT WITH IT. THE
FORECAST FOR THE BEGINNING OF THE WORK WEEK WILL BE PRETTY MUCH
STATUS QUO WITH HIGHS IN THE MID TO UPPER 80S AND LOWS IN THE LOW TO
MID 60S. BY MID WEEK...A SHORTWAVE TROUGH OVER THE NORTHWEST CONUS
IS FORECAST TO DRIVE A COLD FRONT ACROSS THE NORTHERN/CENTRAL
PLAINS. HAVE MY DOUBTS AS TO WHETHER THIS FRONT WILL ACTUALLY MAKE
IT TO/THROUGH THE CWA...AS THE LEFTOVERS OF KATRINA SHIFTING
NORTH/EAST WILL LIKELY ACT AS A BLOCKING MECHANISM TO THE TROUGH AND
ITS SUBSEQUENT SOUTHWARD PENETRATION OF THE FRONT. AT THIS POINT
WILL ONLY MAINTAIN SLIGHT CHANCE POPS FROM WEDNESDAY INTO THURSDAY.

SCHMIT

303 PM CDT SAT...
DRIER AIR HAS FILTERED INTO THE NORTHERN THIRD OF MO...WITH UPPER 60
DPTS STILL FOUND SOUTH OF THE MO RIVER.  WE ARE UNDER A LITTLE
SURFACE RIDGE...AND HAVE SOME CU ONLY IN THE SOUTHERN CWA. TO OUR
NORTH...A LITTLE WIND SHIFT/FRONT IS MOVING THRU IA AND NEB...WITH A
LITTLE STRIPE OF CLOUDS SEEN ON VIS SAT.  TEMPS ACROSS THE AREA ARE
WELL INTO THE 80S.

A FEW MINOR COMPLICATIONS TO A FAIRLY STRAIGHTFORWARD FORECAST THIS
AFTERNOON.  SCATTERED STORMS ON THE HIGH PLAINS ARE FORECAST BY THE
NAM/GFS TO GET CLOSE TO OUR AREA OVERNIGHT...ALTHOUGH WITH SUCH WEAK
FLOW...SHOULD NOT BE ABLE TO GET ALL THE WAY OVER HERE. ON SUNDAY
AFTN/EVENING ANOTHER WAVE IS FORECAST TO SWING AROUND THE MAIN UPPER
LOW SITUATED TO OUR NORTHEAST. WE COULD SEE SCATTERED THUNDERSTORMS
DEVELOP AHEAD OF THE WAVE...ESPECIALLY WITH DEWPOINTS STILL IN THE
60S AND A LITTLE INSTABILITY. HAVE INTRODUCED LOW CHANCE POPS IN THE
NORTHWEST CORNER OF CWA. MID CREW WILL NEED TO RE-EVALUATE...AS
MODELS ARE HINTING AT THE WHOLE NORTHERN PART OF MO WITH SCATTERED
ACTIVITY.  OTHERWISE...TEMPS THE FIRST HALF THE FORECAST SHOULD HAVE
HIGHS IN THE 80S AND LOWS IN THE 60S.

THE EXTENDED FORECAST HAS THE SAME CONCERN AS THE LAST FEW DAYS...
WITH THE SURFACE BOUNDARY PROGGED TO COME THROUGH IN THE MIDDLE OF
THE WEEK.  A FEW OF THE MID RANGE MODELS ARE TRYING TO SLOWLY DRIFT
KATRINA NOT THAT FAR EAST OF HERE...MEANWHILE TRYING TO BRING THE
BOUNDARY THROUGH.  WE THINK THAT WITH A BLOCK ON THE EAST
COAST...IT WILL BE HARD TO GET THE BOUNDARY THROUGH, LET ALONE SPEED
IT UP...WHICH WAS WHAT THE MODELS WERE TRYING TO DO TODAY.  FOR THIS
REASON...HAVE STUCK WITH THE GOING FCST TIMING WHICH BRINGS THE
BOUNDARY THROUGH LATE WEDNESDAY INTO THURSDAY.  STILL HAVE NOT
INCLUDED ANY PRECIP CHANCES WITH THIS...AS MOISTURE LOOKS
QUESTIONABLE.  HAVE LOWERED TEMPS A LITTLE BEHIND IT...BUT OTHERWISE
REMAIN JUST AT OR ABOVE CLIMO THRU THE PD.

LVK

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Aug 28, 11:58 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SUN AUG 28 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHERN MISSOURI AND NORTHEAST
KANSAS THIS AFTERNOON AND EVENING. IT IS NOT OUT OF THE QUESTION THAT
WITH AFTERNOON HEATING...STORMS COULD DEVELOP AS FAR SOUTH AS EAST CENTRAL
KANSAS AND WEST CENTRAL MISSOURI...INCLUDING THE KANSAS CITY
AREA...BUT THE MORE LIKELY AREA FOR STORMS LATE THIS AFTERNOON AND
TONIGHT WILL BE IN THE VICINITY OF A WEAK TROUGH OF LOW PRESSURE
THAT EXTENDS FROM AROUND ST JOSEPH...EAST TO THE KIRKSVILLE AREA.
SEVERE STORMS WILL BE POSSIBLE. HAIL AND DAMAGING WINDS THE MAIN
THREATS.

ANOTHER CONCERN WILL BE IF THE STORMS CAN FORM INTO A THUNDERSTORM
COMPLEX THIS EVENING. THEN IT WOULD HAVE ENOUGH STRENGTH TO CONTINUE
INTO THE OVERNIGHT HOURS AFFECTING NORTHWEST MISSOURI AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...BUT LATER FORECASTS
SHOULD BE MONITORED AS WEAK UPPER LEVEL DISTURBANCES WILL BE
AFFECTING THE REGION DURING THE UPCOMING WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING...ESPECIALLY IN NORTHWEST MISSOURI AND NORTHEAST KANSAS.

PC

In the hours before

Special weather statement, Aug 28, 1:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
203 PM CDT SUN AUG 28 2005

MOZ014>016-023-024-282000-
DAVIESS-GRUNDY-LINN-LIVINGSTON-SULLIVAN-
203 PM CDT SUN AUG 28 2005

...SIGNIFICANT WEATHER ALERT FOR GRUNDY...NORTHWESTERN LINN...
NORTHWESTERN LIVINGSTON...SOUTHEASTERN DAVIESS AND SOUTHWESTERN
SULLIVAN COUNTIES...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GALT TO TRENTON TO
GALLATIN...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF TRENTON TO
TRENTON TO 21 MILES SOUTHWEST OF TRENTON...MOVING SOUTHEAST AT 5 MPH.

AT 2 PM...AN AMATEUR RADIO OPERATOR IN TRENTON REPORTED DIME TO
NICKEL SIZE HAIL.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

PC

The radar

The Pleasant Hill radar (KEAX), 127 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Daviess

When
August 28, 1:20 PM CST
Where
Daviess County, 5 mi S of Jamesport
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -93.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471773.